Alert
Close

Help hungry seniors. Deliver help and hope before Thanksgiving. Donate

HIGHLIGHTS

Open

AARP VETERAN MEMBERSHIP

Military and Veterans Discount

CONTESTS AND SWEEPS

AARP REALPAD

Introducing RealPad by AARP

AUTO BUYING PROGRAM

AARP Auto Buying Program

DRIVER SAFETY

Piggy bank on the road - AARP Driver Safety

Take the new AARP Smart Driver Course!

Download the ipad App

AARP-iPad-ePub-app

KEEP BRAIN ACTIVE!

AARP Games - Play Now!

Learning Centers

Get smart strategies for managing health conditions.


Arthritis

Heart Disease

Diabetes

Most Popular

Viewed

Ask the Pharmacist

Are My Meds Making Me Depressed?

Yes, some prescription drugs may cause depression symptoms

Q: I'm 72 and being treated for hypertension, hypothyroidism and swelling in my ankles. Shortly after I went on metoprolol for my hypertension, I started having strange dreams and difficulty sleeping all night. The doctor prescribed ramelteon to help me sleep, but it hasn't seemed to help. Then I started having leg cramps almost every night. The doctor prescribed a muscle relaxant, cyclobenzaprine, but I didn't like the way it made me feel, so I stopped taking it after the second dose. I also take levothyroxene for my thyroid condition and furosemide for the swelling.

Through all this I have become more and more depressed. My doctor said he didn't think the medications were causing me to feel this way and I would just have to learn to live with it. Is he right? Is it just that I am getting older? Or is it possible that the medications are causing my depression?

A: The problems you're having are almost certainly related to the metoprolol, which is in a class of blood pressure medications called beta-blockers. Many doctors do not know that beta-blockers should not be prescribed to people over 60 with uncomplicated hypertension (high blood pressure without angina or heart failure), especially because they are associated with a higher risk of stroke and other adverse events, including new-onset diabetes and even death.

The nightmares, insomnia, muscle cramps and depression that you're experiencing are all telltale side effects of beta-blocker use in your age group. 

I would recommend that you ask your doctor about changing to a benzothiazepine calcium channel blocker — another form of blood-pressure medication. This would need to be done over five to 10 days to avoid problems related to sudden withdrawal of a beta-blocker. I'm confident that, with this change, you will no longer need the sleeping pill and the muscle relaxant, as they were dealing with problems caused by the metoprolol.

"Ask the Pharmacist" is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are co-authors of Are Your Prescriptions Killing You?, to be published this year by Atria Books.

Also of interest: Are your meds making you fat?

Topic Alerts

You can get weekly email alerts on the topics below. Just click “Follow.”

Manage Alerts

Processing

Please wait...

progress bar, please wait

Tell Us WhatYou Think

Please leave your comment below.

Discounts & Benefits

From companies that meet the high standards of service and quality set by AARP.

Membership Discount Benefit Pet Plan Dog

Members save 10% or more on Petplan pet insurance premiums.

Senior couple working on laptop. Medicare open enrollment. (David Jakle/Corbis)

Medicare Open Enrollment Period Ends Dec. 7 ─ AARP® Medicare Plans from UnitedHealthcare.

Grandson (8-9) whispering to grandfather, close-up

Members can save 20% on hearing aids with the AARP® Hearing Care Program provided by HearUSA.

Member Benefits

Join or renew today! AARP members receive exclusive member benefits & affect social change.

Rewards for Good

Your Points Balance:

Learn More

Earn points for completing free online activities designed to enrich your life.

Find more ways to earn points

Redeem your points to save on merchandise, travel, and more.

Find more ways to redeem points